Kansas, 2006

Hail in Kansas, May 9, 2006

May 9, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 1:29 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 9, 1:29 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT TUE MAY 9 2006

.DISCUSSION...

MAIN FOCUS THIS PERIOD WILL BE WITH CONVECTION AND ASSOCIATED HEAVY
RAIN/FLOODING POTENTIAL AND SEVERE POTENTIAL TODAY.

CURRENTLY...40 TO 50 KT VEERED LOW LEVEL JET ACROSS OKLAHOMA POINTED
AT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING.
CONVECTIVE COMPLEX REALLY TAKING SHAPE ACROSS SOUTHERN KANSAS AND
STARTING TO DEVELOP INTO MORE OF A TRAINING PATTERN AS LOW LEVEL JET
VEERS.  EXPECTING THIS ACTIVITY TO TRAVERSE EASTWARD INTO THE
WESTERN CWA THIS MORNING WHERE PW VALUES OF 1.2 TO 1.4 EXIST.
CURRENTLY HAVE A FLOOD WATCH OUT FOR FIRST 2 TIERS OF COUNTIES AND
AT THE MOMENT THIS LOOKS GOOD.  EVOLUTION OF THE MCS THIS MORNING
WILL HAVE A GREAT IMPACT ON THE CONVECTIVE OUTLOOK FOR THIS AFTEROON
AND EVENING ACROSS THE AREA.  IF THE CONVECTIVE COMPLEX CURRENTLY
OVER KANSAS KEEPS CLOUD COVER AND RAIN IN MOST OF THE DAY OVER THE
AREA THE LACK OF INSTABILITY SHOULD KEEP STORM REDEVELOPMENT ALONG
THE SAGGING COLD FRONT FURTHER SOUTH THAN THE CWA.  HOWEVER...IF
SOME CLEARING CAN TAKE PLACE THIS AFTERNOON...INSTABILITIES SHOULD
INCREASE QUITE A BIT WITH DEW POINTS REACHING THE LOW TO MID 60S AND
AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 70S.  STORMS SHOULD
REDEVELOP GIVEN THIS SCENARIO BY THE MID AFTERNOON ALONG THE FRONT
OVER THE CWA.  LARGE HAIL...DAMAGING WIND AND AN ISOLATED THREAT FOR
TORNADOES COULD NOT BE RULED OUT.  THE BEST INSTABILITY IS EXPECTED
TO BE OVER THE SOUTHWEST CORNER OF MISSOURI AND EXTENDING SOUTHWARD
INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS AHEAD OF THE FRONTAL
BOUNDARY.  AT THIS POINT IN THE MCS STAGE...DIFFICULT TO TELL WHICH
SCENARIO WILL PLAY OUT BUT AM LEANING MORE TOWARDS THE FIRST ONE
WITH MAINLY CLOUD COVER AND RAIN CHANCES A GOOD PART OF THE DAY.
THAT SAID...DONT PLAN TO TOTALLY IGNORE THE OTHER POSSIBILITY EITHER
AND WILL MENTION SEVERE CHANCES IN THE MORNING HWO WITH ABOVE
DISCLAIMER.

NAM/GFS IN DISAGREEMENT WITH PRECIPITATION FORECAST
TONIGHT/WEDNESDAY WITH NAM BRINGING MUCH DRIER AIR IN FASTER AND
KEEPING MAIN ACTIVITY OUT OF THE CWA.  GFS HAS ANOTHER MCS AFFECTING
MAINLY THE SOUTHERN AND EASTERN COUNTIES OF THE CWA LATE TONIGHT AND
ENDING THE ACTIVITY WEDNESDAY MORNING.  HAVE GONE CLOSER TO THE GFS
SOLUTION AS IT HAS BEEN THE BETTER MODEL OF LATE...BUT MANY
UNCERTAINTIES EXIST FOR TONIGHTS FORECAST AS DESCRIBED IN THE ABOVE
PARAGRAPH.

DRIER AIR WORKS INTO THE AREA BY WEDNESDAY EVENING.
SEVERAL MORE WAVES OF UPPER LEVEL ENERGY SHOULD ROTATE THROUGH THE
CWA AROUND THE UPPER LOW THROUGH THURSDAY HOWEVER MOISTURE LOOKS
PRETTY LIMITED FOR MENTION OF ANY SIGNIFICANT CONVECTION.  HAVE NOT
CHANGED MUCH IN THE LATER PERIODS.  UPPER LOW IS PROGGED TO DROP
SOUTH INTO THE WESTERN OHIO VALLEY BY SUNDAY WITH COOLER AIR MASS
PUSHING INTO SOUTHERN MISSOURI.

LINDENBERG
&&

.AVIATION...

FOR THE KSGF/KJLN TAFS...LINE OF STORMS OVER KS THIS EVENING WILL
MOVE INTO THE AREA OVERNIGHT. SO FAR STORMS HAVE REMAINED FAIRLY
LINEAR...AND BELIEVE THE PERIOD OF THUNDERSTORMS WILL BE FAIRLY
BRIEF. PRESENT TIMING WOULD BRING THE STORMS INTO THE KJLN BY 800
GMT AND KSGF BETWEEN 0900-1000 GMT. CONDITIONS SHOULD REMAIN
VFR...THEN RAPIDLY DETERIORATE TO MVFR/BRIEF IFR LATE TONIGHT AND
EARLY TUESDAY MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH HWY 71 CORRIDOR LATE TONIGHT/TUESDAY AM.
KS...FLOOD WATCH LATE TONIGHT/TUESDAY AM.

WFO SGF
Hazardous weather outlook, May 8, 10:08 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT MON MAY 8 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1108 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE...CAPABLE OF ONE INCH HAIL...WIND GUSTS OF 40 TO 60
MPH...AND HEAVY RAINFALL WHICH MAY LEAD TO AREAS OF FLOODING. THE
BEST CHANCES FOR HEAVY RAIN WILL BE IN COUNTIES ALONG THE WESTERN
MISSOURI STATE LINE...GENERALLY NORTH OF JOPLIN.

  AREAS AFFECTED AND TIMING:

STRONG THUNDERSTORMS OVER KANSAS WILL CONTINUE TO MOVE EAST AND
SOUTHEAST INTO PORTIONS OF THE MISSOURI OZARKS OVERNIGHT. THESE
STORMS ARE EXPECTED TO AFFECT PORTIONS OF SOUTHEAST KANSAS BY 1230
TO 130 AM...AREAS FROM OSCEOLA...NEVADA...TO JOPLIN BY 2 TO 3
AM...AND AS FAR EAST AS THE VERSAILLES AND SPRINGFIELD AREAS BY 3 TO
5 AM. IT APPEARS THAT MOST OF THE STORMS WILL AFFECT AN AREA NORTH
OF MISSOURI HIGHWAY 60 THROUGH EARLY TUESDAY MORNING.

  DISCUSSION:

AN UPPER LEVEL DISTURBANCE HAS ALLOWED STRONG THUNDERSTORMS TO
DEVELOP ALONG A COLD FRONT OVER THE CENTRAL PLAINS. INCREASING
MOISTURE WILL MOVE INTO THE AREA AS STRENGTHENING LOW LEVEL SOUTH
WINDS DEVELOP OVER THE REGION TONIGHT. WHILE THE STORMS ARE EXPECTED
TO BE GRADUALLY WEAKENING LATE TONIGHT...ENOUGH INSTABILITY WILL BE
PRESENT TO ALLOW ISOLATED STRONG TO SEVERE STORMS TO PERSIST AS THEY
MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO AT LEAST THE MORNING
HOURS ON TUESDAY. WHILE SOME OF THE STRONGER STORMS COULD STILL
PRODUCE SOME SMALL HAIL...THE PRIMARY THREAT WILL BE LOCALLY HEAVY
RAINFALL WHICH COULD LEAD TO SOME FLOODING.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE THEN FORECAST TO AFFECT
THE OUTLOOK AREA LATE TUESDAY AFTERNOON AND CONTINUE INTO
WEDNESDAY. THERE IS SOME POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS LATE TUESDAY AFTERNOON INTO TUESDAY EVENING...WITH
THE PRIMARY RISKS BEING LARGE HAIL AND POSSIBLY LOCALLY DAMAGING
WINDS.

HEAVY RAINFALL AMOUNTS ARE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY...PARTICULARLY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK
AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WITH EVEN
HEAVIER AMOUNTS POSSIBLE IN ISOLATED AREAS. RAINFALL OF THIS
MAGNITUDE WOULD LIKELY LEAD TO FLASH FLOODING AS WELL AS
SIGNIFICANT RISES AND OR FLOODING ON MANY OF THE LARGER STREAMS
AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE MARGINAL AND ISOLATED NATURE OF ANY SEVERE WEATHER
TONIGHT SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
SPOTTERS...LAW ENFORCEMENT OFFICIALS...AND EMERGENCY MANAGERS ARE
ASKED TO RELAY ANY REPORTS OF FLOODING OR HAIL TO THE NATIONAL
WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 9, 3:28 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 AM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
312 IN EFFECT UNTIL 8 AM CDT THIS MORNING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 1 COUNTY

IN SOUTHEAST KANSAS

CHEROKEE

IN MISSOURI THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHWEST MISSOURI

BARRY                 JASPER                LAWRENCE
MCDONALD              NEWTON                STONE

THIS INCLUDES THE CITIES OF...ANDERSON...AURORA...
BAXTER SPRINGS...CARTHAGE...CASSVILLE...COLUMBUS...GALENA...
JOPLIN...KIMBERLING CITY...MONETT...MOUNT VERNON...
NEOSHO AND PINEVILLE.

The radar

The Tulsa radar (KINX), 117 km away, was scanning. The volume nearest the first event began at 10:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
May 9, 4:08 AM CST
Where
Cherokee County, 8 mi S of Columbus
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -94.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508648.